In general, I try to exhaust possibilities before resorting to the statin drugs. But we still do use them, both in general practice and the Track Your Plaque program.
There are indeed a number of ways to reduce, minimize, or eliminate the need for these drugs. For instance, if your LDL is 150 mg/dl but comprised of 90% small particles, then a reduction in wheat and other high-glycemic index foods, weight loss, fish oil, and niacin can yield big drops in LDL.
But sometimes we need them. Say LDL is 225 mg/dl and is a mix of large and small. Exercise, weight loss, niacin, oat bran, ground flaxseed, Benecol, etc. and LDL: 198 mg/dl. Alright, that’s when statins may be unavoidable. There’s also many people who are not as motivated as all of us trying to reverse heart disease. Some just want the easy way out. Statins do indeed provide that option in some people.
So in truth, we end up using these drugs fairly regularly. How common are muscle aches and fatigue? In my experience, they are universal . If taken long enough, or if high doses are used, muscle complaints are inevitable. Most of the time, thankfully, they’re modest and often relieved with a change in drug or with coenzyme Q10 supplementation.
But there’s more to statin side effects than muscle aches. Among the wacky effects that I have witnessed with statin drugs:
–Insomnia-especially with simvastatin (Zocor and Vytorin). Insomnia can be quite severe, in fact, with difficulty sleeping more than 3-4 hours a night.
–Bone aches–I don’t know why this happens, unless it’s somehow related to muscle aches. I’ve seen this with all the statins, but more commonly with Crestor.
–Memory impairment–a la Dr. Duane Graveline’s wacky book, Lipitor: Thief of Memory. I’ve seen this with Lipitor, though it’s uncommon, and less commonly with simvastatin (Zocor, Vytorin).
–Diarrhea–More common with Zetia and Vytorin (which contains Zetia), because of the inhibition of bile acid reabsorption.
–Migraine headaches–This I certainly do not understand, but the cause-effect relationship is undoubtedly true in an occasional person.
–Low libido–In men more than women, though it may be more due to men being more willing to admit to it.
–Increased appetite–Rare, though I’ve seen dramatic instances.
–Tinnitus–Ringing in the ears. I’ve only seen it with Lipitor and Zocor.
In their defense (and in general I am no defender of the drug manufacturers), most people do fine with statin drugs, though the majority do eventually require coenzyme Q10 in my experience. By the way, coenzyme Q10 can be an indispensable aid to help tolerate statin agents.
I’d love to hear about your wacky experiences.
Change your life in 60 seconds